Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2014, 6:56 PM CDT for Clark County, Ford County, Meade County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2014, 6:56 PM CDT (23:56 UTC)
- Expired
- Apr 23, 2014, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS, Meade County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 7:00 PM CDT | HAIL 1.5 | 1 Sse Fowler, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
187
WUUS53 KDDC 232356
SVRDDC
KSC025-057-119-240045-
/O.NEW.KDDC.SV.W.0005.140423T2356Z-140424T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT WED APR 23 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARK COUNTY IN SOUTHWEST KANSAS...
SOUTH CENTRAL FORD COUNTY IN SOUTHWEST KANSAS...
NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS...
* UNTIL 745 PM CDT
* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOWLER...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MINNEOLA...BLOOM...CLARK STATE LAKE AND KINGSDOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3763 10005 3754 9978 3736 9962 3724 10016
3735 10024
TIME...MOT...LOC 2357Z 232DEG 25KT 3733 10014
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN3 follow-up statements
097
WWUS53 KDDC 240011
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED APR 23 2014
KSC025-057-119-240045-
/O.CON.KDDC.SV.W.0005.000000T0000Z-140424T0045Z/
MEADE KS-CLARK KS-FORD KS-
711 PM CDT WED APR 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
FORD...NORTHERN CLARK AND NORTHEASTERN MEADE COUNTIES UNTIL 745 PM
CDT...
AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINNEOLA...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. AT 700 PM
CDT LAW ENFORCEMENT REPORTED PING PONG BALL SIZE HAIL 1 MILE
SOUTH-SOUTHEAST OF FOWLER.
SOURCE...PUBLIC.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLOOM...CLARK STATE LAKE AND KINGSDOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3731 10008 3738 10016 3763 10005 3754 9978
3736 9962
TIME...MOT...LOC 0011Z 233DEG 30KT 3742 9998
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN400
WWUS53 KDDC 240021
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT WED APR 23 2014
KSC119-240031-
/O.CAN.KDDC.SV.W.0005.000000T0000Z-140424T0045Z/
MEADE KS-
721 PM CDT WED APR 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEADE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3737 10002 3744 10007 3763 10005 3754 9978
3736 9962
TIME...MOT...LOC 0021Z 233DEG 30KT 3747 9990
$$
KSC025-057-240045-
/O.CON.KDDC.SV.W.0005.000000T0000Z-140424T0045Z/
CLARK KS-FORD KS-
721 PM CDT WED APR 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
FORD AND NORTHERN CLARK COUNTIES UNTIL 745 PM CDT...
AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLOOM...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLOOM...CLARK STATE LAKE AND KINGSDOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3737 10002 3744 10007 3763 10005 3754 9978
3736 9962
TIME...MOT...LOC 0021Z 233DEG 30KT 3747 9990
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN984
WWUS53 KDDC 240035
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT WED APR 23 2014
KSC025-057-240045-
/O.CAN.KDDC.SV.W.0005.000000T0000Z-140424T0045Z/
CLARK KS-FORD KS-
735 PM CDT WED APR 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FORD AND
NORTHERN CLARK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 3737 10002 3744 10007 3763 10005 3754 9978
3736 9962
TIME...MOT...LOC 0035Z 233DEG 30KT 3754 9978
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:28 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 23, 6:28 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 628 PM CDT Wed Apr 23 2014 ...Updated for Aviation... .SHORT TERM...(This evening through Thursday) ISSUED AT 142 PM CDT WED APR 23 2014 RAP, HRRR, and NAM all suggesting dryline will be located near Garden City and Liberal between 21Z Wednesday and 00z Thursday. Convective initiation along this boundary however somewhat more uncertain given the warm 700mb temperatures and cloud cover/precipitation currently over portions of southwest Kansas. At this time based on the ARW,NMM, and HRRR still suggests there will be some widely scattered convection developing late day/early this evening. Will therefore follow the general trend of the non hydrostatic models for for late today/early tonight but keep precipitation chances more widely scattered. Mid level instability and shear continues to support that if storms do develop they will be capable of becoming severe. Main hazard early tonight still appears to be hail and strong winds given shear, mid level instability, high cloud bases, downdraft capes, and model soundings at 00z Thursday. A cold front crossing northwest Kansas earlier this afternoon is forecast to cross southwest Kansas between 00z and 09z Thursday. Convection along this cold front is expected to develop late day and increase in areal coverage early tonight as an upper level trough, which was located near the four corners region as 12z Thursday, moves east across the Central High Plains. This cold front will provide the better opportunity for precipitation, especially along and east of a Dighton to Liberal line based on where the better low level moisture is forecast to be early tonight by the NAM. Precipitation chances will begin to taper off from northwest to southeast, mainly after midnight as this cold front surges south. Behind this cold front very windy conditions are expected to develop given the pressure tendencies and 925 to 850mb winds. Wind speeds of 30 to 35 mph will be likely for several hours behind this front, especially west of highway 283 between 03z and 09z. After 09z Thursday the winds will begin to decrease and are expected to continue to decrease during the day on Thursday as a surface high/ridge axis crosses western Kansas. NAM and GFS 850mb mixdown temperatures and guidance was with 2-4 degrees of each other for highs on Thursday so given this and the expected sunshine Thursday afternoon will stay close to what they suggest. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 255 PM CDT WED APR 23 2014 Medium range models indicate weak upper level ridging transitioning eastward across the Western High Plains Friday and into the Central Plains Saturday. Meanwhile, a strong upper level trough of low pressure will begin to push ashore into southern California Saturday setting up a southwest flow across the Western High Plains by Saturday afternoon. As a lack of significant low/mid level moisture prevails during this time frame, dry conditions will persist through Saturday afternoon. The potential for thunderstorms returns Saturday evening as the upper level trough begins to lift northeast out of the Desert Southwest into the Western High Plains. As the shortwave approaches, a prevailing low level southeasterly flow will continue to draw moisture northward into Kansas ahead of a sharpening dryline. Although where the dryline sets up is uncertain this far out, the likelihood for thunderstorm development is good ahead of it as upper level dynamic support becomes more favorable. Severe weather is possible late Saturday into early Sunday morning. Precip potential shifts north and east Sunday as the upper level trough lifts northeast across the Western High Plains increasing the potential for dryslotting across southwest Kansas. Temperatures will be above normal Friday as weak upper level ridging moves eastward out of the Rockies across the Western High Plains. A south to southeasterly flow will return to western Kansas as lee side troughing redevelops across eastern Colorado. This will draw warmer air north into the area with H85 temperatures ranging from around 20C across central Kansas to near 25C in far southwest Kansas. Look for highs well up into the 80s(F) Friday afternoon. The warming trend continues into Saturday as enhanced warm air advection raises H85 temperatures into the mid to upper 20s(C) across southwest Kansas. Mid to upper 80s(F) are likely Saturday afternoon with the lower 90s(F) possible behind a dryline across extreme southwest Kansas. Much cooler temperatures will arrive early next week as a cold front sweeps through western Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 623 PM CDT WED APR 23 2014 Scattered thunderstorms with small hail and winds to 40-50kt will be mainly around the Dodge City area through 01-02Z. South winds of 25-35kt will shift to the northwest with a cold front around 03-04Z at 25-35kt. A few more thunderstorms are expected with the cold front. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 72 45 84 / 60 0 0 0 GCK 44 71 44 84 / 40 10 0 0 EHA 44 73 45 85 / 10 0 0 0 LBL 45 75 45 86 / 30 0 0 0 HYS 46 72 43 81 / 80 10 0 0 P28 53 75 46 85 / 60 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT this evening FOR KSZ030-031-045-046- 064>066-077>081-087>090. WIND ADVISORY until 2 AM CDT /1 AM MDT/ Thursday FOR KSZ061-062- 074-075-084-085. WIND ADVISORY until 2 AM CDT Thursday FOR KSZ043-044-063-076-086. RED FLAG WARNING until 8 PM CDT this evening FOR KSZ074-075-084- 085. && SHORT TERM...Burgert LONG TERM...JJohnson AVIATION...Kruse
Hazardous weather outlook, Apr 23, 5:08 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 508 AM CDT WED APR 23 2014 KSZ030-031-043>046-061>066-074>081-084>090-241000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 508 AM CDT WED APR 23 2014 /408 AM MDT WED APR 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRYLINE AROUND OR AFTER 4 PM CDT. SOME OF THE STORMS COULD PRODUCE HAIL UP TO GOLF BALL SIZE ALONG WITH DAMAGING WIND GUSTS. STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP OVER CENTRAL AND PARTS OF SOUTHWEST KANSAS FROM MID MORNING THROUGH THIS EVENING. SEE THE LATEST WIND ADVISORY PRODUCT FOR MORE INFORMATION. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP OVER FAR SOUTHWEST KANSAS THIS AFTERNOON. SEE THE LATEST RED FLAG WARNING PRODUCT FOR MORE INFORMATION. A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WESTERN KANSAS THIS EVENING. GUSTY NORTH WINDS WILL OCCUR FOR A FEW HOURS BEHIND THE FRONT. THIS COULD CAUSE SOME AREAS OF BLOWING DUST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ON SATURDAY AND SUNDAY. STRONG WINDS WILL BE POSSIBLE OVER THE WEEKEND AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY FOR WIND AND HAIL REPORTS ACROSS WESTERN AND CENTRAL KANSAS GENERALLY EAST OF HIGHWAY 25 && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Apr 23, 5:54 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 8 SSE HAYNE 37.00N 100.74W
04/23/2014 E1.75 INCH SEWARD KS PUBLIC
&&
RBURGLocal storm report, Apr 23, 5:57 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 SE HAYNE 37.04N 100.74W
04/23/2014 M0.88 INCH SEWARD KS TRAINED SPOTTER
&&
RBURGLocal storm report, Apr 23, 6:05 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL 4 E MONTEZUMA 37.60N 100.37W
04/23/2014 E1.75 INCH GRAY KS PUBLIC
0558 PM HAIL 5 NNW THE HAGGARD ELEV 37.69N 100.33W
04/23/2014 M1.00 INCH GRAY KS TRAINED SPOTTER
&&
RBURGLocal storm report, Apr 23, 6:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 S MEADE STATE PARK 37.14N 100.42W
04/23/2014 E1.75 INCH MEADE KS STORM CHASER
&&
MSCOTTLocal storm report, Apr 23, 6:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 WNW HOWELL 37.79N 100.21W
04/23/2014 E1.00 INCH FORD KS PUBLIC
THE HAIL LASTED ONLY ABOUT TWO MINUTES.
&&
01Local storm report, Apr 23, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 WSW MEADE STATE PARK 37.15N 100.45W
04/23/2014 M1.75 INCH MEADE KS TRAINED SPOTTER
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:58 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 21 hr |
| Apr 23, 5:21 PM CDT | Special Weather Statement | DDC | Seward | 54 min |
| Apr 23, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 63 min |
| Apr 23, 6:03 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 42 min |
| Apr 23, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.